Arkansas, 2007

Flash Flood and Lightning Strike in Arkansas, June 30, 2007

June 30, 2007 · NWS LZK · 2 events in 2 counties and zones

To close out the month, a cold front pushed into the region from the north on the 30th. Near the front, widespread rain built from southern Missouri into northern Arkansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$12,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

To close out the month, a cold front pushed into the region from the north on the 30th. Near the front, widespread rain built from southern Missouri into northern Arkansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Jun 30, 5:16 PM CST, 3 hours 4 minutes earlier.

Area forecast discussion, Jun 30, 5:16 PM CST, 3 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
616 PM CDT SAT JUN 30 2007

.AVIATION...
SCATTERED THUNDERSTORMS WILL CONTINUE INTO THIS EVENING...THEN
VFR CONDITIONS WILL PREVAIL...UNTIL EARLY SUNDAY WHEN STRATUS
WILL LOWER CONDITIONS TO IFR.(38)

&&

.PREV DISCUSSION... /ISSUED 243 PM CDT SAT JUN 30 2007/

SHORT TERM...TONIGHT THROUGH WEDNESDAY
MODELS CONTINUE TO SHOW LOW PRESSURE OVER OKLAHOMA WITH UPPER RIDGES
OVER THE WESTERN AND SOUTHEAST U.S. THIS PATTERN WILL CONTINUE INTO
EARLY NEXT WEEK. BY EARLY TUESDAY THE GFS HAS THE LOW MOVING
SOUTHWEST INTO MEXICO AND HIGH PRESSURE TAKING OVER ARKANSAS.

MOISTURE AXIS CONTINUES TO FEED FROM THE GULF OF MEXICO THROUGH
TEXAS...OKLAHOMA AND INTO MISSOURI. KLZK RADAR SHOWS SCATTERED
SHOWERS AND THUNDERSTORMS OVER MUCH OF CENTRAL AND NORTH SECTIONS.
REGIONAL RADAR INDICATES STORMS ARE FORMING IN LINES OR BANDS.
HIGHEST POPS THIS AFTERNOON AND TONIGHT WILL BE WEST AND NORTH.
MOISTURE HANGS AROUND OVER MUCH OF THE AREA THROUGH MONDAY...BUT IS
PUSHED SOUTH ON TUESDAY. WILL KEEP THE DECREASING POP TREND MONDAY
THROUGH WEDNESDAY...THOUGH HIGHEST POPS WILL BE SOUTHWEST. SLIGHTLY
COOLER TEMPERATURES ARE EXPECTED THE NEXT FEW DAYS WITH ABUNDANT
CLOUD COVER OVER THE AREA.

LONG TERM...WEDNESDAY NIGHT THROUGH SATURDAY
MODELS ALL IN GOOD AGREEMENT THAT PATTERN WILL REMAIN RELATIVELY
PROGRESSIVE THROUGH THE PERIOD AND DOMINATED FOR THE MOST PART BY A
SPRAWLING WESTERN CONUS RIDGE AND SUBSEQUENT DOWNSTREAM TROFFING.
BOTH THE GFS THE ECMWF IN GOOD AGREEMENT WITH MOVING SURFACE LOW
ACROSS SOUTHERN CANADA EARLY IN THE PERIOD AND DRAGGING A COLD FRONT
THROUGH THE AREA. ALTHOUGH FRONTS NORMALLY HAVE A DIFFICULT TIME
MOVING TROUGH THIS TIME OF THE YEAR...FLOW BECOME AMPLIFIED ENOUGH
THAT FRONT SHOULD BE ABLE TO MAKE IT THROUGH. THAT BEING SAID...WILL
GO WITH A GFS/ECMWF BLEND WITH A LEAN TOWARDS THE SLIGHTLY MORE
CONSISTENT ECMWF.

PERIOD INITIATES PRONOUNCED RIDGE OVER THE WEST AND BROAD TROFFING
OVER THE EAST. MODELS SWING A PIECE OF ENERGY OVER THE RIDGE AND
ACROSS CENTRAL/SOUTHERN ONTARIO/QUEBEC WITH TROF SHARPENING UP IN
RESPONSE. FRONT LOOKS TO ENTER NORTHERN ARKANSAS THURSDAY EVENING
AND EXIT THE SOUTHEAST CORNER ABOUT 24 HOURS LATER. FRONT DOES
NOT APPEAR TO BE OVERLY DYNAMIC BUT ENOUGH SURFACE CONVERGENCE AND
MOISTURE ASSOCIATED WITH IT TO CONTINUE AT LEAST CHANCES POPS AT
THIS POINT. OTHERWISE...ANY PRECIPITATION THAT FALLS THROUGH THE
PERIOD WILL BE DIURNAL IN NATURE.

HIGH PRESSURE FORECAST TO MOVE IN BEHIND THE FRONT TO ROUND OUT THE
PERIOD AS FRONT SETTLES ALONG THE GULF COAST. TEMPERATURES WILL
AVERAGE CLOSE TO NORMAL FOR EARLY JULY WITH HIGHS IN THE UPPER 80S
TO MID 980S AND LOWS GENERALLY IN THE 70S.

&&

.PRELIMINARY POINT TEMPS/POPS...
BATESVILLE AR     88  70  84  67 /  50  50  60  60
CAMDEN AR         93  74  88  70 /  40  40  60  60
HARRISON AR       85  69  83  66 /  70  60  60  60
HOT SPRINGS AR    92  72  88  69 /  50  40  60  60
LITTLE ROCK   AR  93  72  88  70 /  40  40  60  60
MONTICELLO AR     93  74  90  69 /  30  30  60  60
MOUNT IDA AR      90  72  87  69 /  60  50  60  60
MOUNTAIN HOME AR  86  69  82  66 /  60  60  60  60
NEWPORT AR        89  71  85  68 /  50  50  60  60
PINE BLUFF AR     93  74  89  70 /  30  30  60  60
RUSSELLVILLE AR   88  70  86  68 /  60  50  60  60
SEARCY AR         92  71  86  69 /  40  50  60  60
STUTTGART AR      93  73  88  70 /  40  40  60  60
&&

.LZK WATCHES/WARNINGS/ADVISORIES...NONE.
&&

AVIATION...38
Hazardous weather outlook, Jun 30, 8:15 AM CST, 12 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE LITTLE ROCK AR
915 AM CDT SAT JUN 30 2007

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-011000-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-CONWAY
-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT
SPRING-INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-
LONOKE-MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN
BUREN-WHITE-WOODRUFF-YELL-
915 AM CDT SAT JUN 30 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

ONCE AGAIN...SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP
DURING THE AFTERNOON AND EVENING HOURS AS A VERY MOIST AND UNSTABLE
AIR MASS REMAINS OVER THE AREA. SOME OF THE STORMS COULD BECOME
STRONG WITH GUSTY WINDS AND SOME SMALL HAIL POSSIBLE. THE STRONGER
STORMS WILL BE FOCUSED ACROSS MAINLY NORTHERN ARKANSAS...ALONG A
STALLED OUT FRONTAL BOUNDARY SITTING ACROSS THIS PART OF THE STATE.

THE GREATEST CONCERN FROM THESE THUNDERSTORMS WILL BE THE POTENTIAL
FOR HEAVY RAIN. COPIOUS AMOUNTS OF GULF MOISTURE REMAIN IN PLACE AS
WINDS CONTINUE FROM THE SOUTH. IN ADDITION...WINDS IN THE LOWEST
LAYERS OF THE ATMOSPHERE REMAIN LIGHT AND ANY THUNDERSTORMS THAT
DEVELOP WILL BE VERY SLOW MOVERS AND COULD DROP A LARGE AMOUNT OF
RAIN IN A SHORT AMOUNT OF TIME.

THE SHOWERS AND THUNDERSTORMS WILL SLOWLY DISSIPATE DURING THE
EVENING HOURS WITH THE LOSS OF DAYTIME HEATING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE OMNI PRESENT UPPER LOW THAT HAS BEEN OVER THE CENTRAL AND
SOUTHERN PLAINS FOR THE PAST WEEK OR SO IS EXPECTED TO REMAIN IN THE
GENERAL VICINITY THROUGH THE MIDDLE OF NEXT WEEK. AS SUCH...THERE
WILL A CONTINUING CHANCE OF MAINLY LATE AFTERNOON THROUGH EARLY
EVENING SHOWERS AND THUNDERSTORMS. SOME OF THE THUNDERSTORMS WILL
PRODUCE LOCALLY HEAVY RAIN WITH THE BEST CHANCES OVER THE WESTERN
PART OF THE STATE. THE UPPER LEVEL DISTURBANCE WILL SLOWLY WEAKEN
AROUND THE MIDDLE PART OF THE WEEK WHICH WILL ALLOW DRIER AIR TO
WORK IN FROM THE NORTH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THE PRESENT TIME.

&&

VISIT NWS LITTLE ROCK ON THE WEB AT WWW.SRH.NOAA.GOV/LZK

56

In the hours before

Special weather statement, Jun 30, 2:45 PM CST, 5 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
345 PM CDT SAT JUN 30 2007

ARZ021-030-302115-
JOHNSON-LOGAN-
345 PM CDT SAT JUN 30 2007

...SIGNIFICANT WEATHER ALERT FOR JOHNSON AND LOGAN COUNTIES UNTIL 415
PM CDT...

AT 340 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HARTMAN...MOVING EAST AT 30 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

AREAS THAT WILL BE AFFECTED INCLUDE CLARKSVILLE...LAMAR AND SCRANTON.

FREQUENT...DANGEROUS LIGHTNING IS OCCURRING WITH THIS STORM. IF
OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE
INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS
AND AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY.

44
Special weather statement, Jun 30, 4:17 PM CST, 4 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
517 PM CDT SAT JUN 30 2007

ARZ038-302255-
YELL-
517 PM CDT SAT JUN 30 2007

...SIGNIFICANT WEATHER ALERT FOR YELL COUNTY UNTIL 600 PM CDT...

AT 513 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR DANVILLE...MOVING NORTHEAST AT 10 MPH.

SMALL HAIL...AND WIND GUSTS OF 40 TO 50 MPH ARE EXPECTED WITH THIS
STORM.

44

The radar

The Springfield radar (KSGF), 124 km away, was scanning. The volume nearest the first event began at 02:20 UTC.

Open the radar archive at this moment

Event by event

1 flash flood, 1 lightning. Local standard time, as filed.

Flash Flood, Baxter

When
June 30, 8:20 PM CST
Where
Baxter County, 2 mi N of Midway
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.409, -92.470

Arkansas Highway 5 was covered by a foot of water at several locations north of Midway.

Lightning, Izard

When
June 30, 9:30 PM CST
Where
Izard County, Horseshoe Bend
Property damage
$12,000
Reported by
Newspaper
Coordinates
36.220, -91.730

Lightning struck a 1,000 gallon tank propane system at Crown Point Resort causing a fire which melted the siding on a guest unit. The resulting electrical surge burned out 18 televisions, several office telephones and a communications control panel.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2007Every state in 2007This day in weather historyWarnings in Arkansas, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 31085, 38060.